Texas, 2013Winter Weather in Texas, December 5, 2013
December 5, 2013 · NWS AMA · 1 event in 1 county or zone
The northwestern Texas Panhandle experienced light snow from the morning through the late evening hours of the 5th. A series of weak mid-level troughs provided enough lift for moist air across the New Mexico Eastern Plains to overrun the cold dry airmass in place across the Southern Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The northwestern Texas Panhandle experienced light snow from the morning through the late evening hours of the 5th. A series of weak mid-level troughs provided enough lift for moist air across the New Mexico Eastern Plains to overrun the cold dry airmass in place across the Southern Plains. Virga developed during the early morning hours of the 5th, but it wasn’t until approximately 7 AM CST that the lowest layers of the atmosphere became saturated sufficiently for light snow to reach the ground. Light snow fell for several hours with brief lulls before precipitation ended across the northwestern Texas Panhandle. By the time the snow ended a total of 2 inches had fallen in Texline (Dallam County). The snow was observed to be dry, and no vehicle accidents were reported in association to slick roadways because of the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 5, 5:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 5, 5:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
534 AM CST THU DEC 5 2013
.AVIATION...
SNOW SHOULD DEVELOP IN A BAND OVER THE DHT AND GUY TAF SITES BY
EARLY THIS AFTERNOON. EXPECT IFR OR AT LEAST VERY LOW MVFR
CONDITIONS UNDER THE HEAVIER SNOW SHOWERS. THE SNOW SHOULD SPREAD
SOUTHEAST OVER AMA BY MID EVENING...BUT IT IS EXPECTED TO BE
LIGHTER THERE. THE SNOW SHOULD END ACROSS DHT AND GUY ABOUT THE TIME
IT STARTS UP IN AMA. NORTHERLY WINDS WILL SLOWLY DECREASE AND VEER
THROUGH THIS FORECAST.
&&
.PREV DISCUSSION... /ISSUED 509 AM CST THU DEC 5 2013/
DISCUSSION...
TODAY-TONIGHT: WHAT MOST FOLKS ARE PROBABLY INTERESTED IN HEARING
ABOUT ARE CHANCES FOR SNOW. WELL, THERES A GOOD CHANCE ALL OF THE
AREA WILL SEE SNOW TODAY AND TONIGHT, BUT HOW MUCH FALLS IS THE BIG
QUESTION. NOT SURPRISINGLY, DUE TO THE ARCTIC AIR MASS, DEW POINTS
ARE IN THE SINGLE DIGITS THIS MORNING. ON TOP OF THAT, MODEL
GUIDANCE KEEPS DEW POINTS IN THE SINGLE DIGITS FOR MOST OF TODAY AND
ONLY INCREASES THEM SLIGHTLY OVERNIGHT. THIS SEEMS REASONABLE GIVEN
THAT SURFACE WINDS WILL PREDOMINANTLY REMAIN OUT OF THE NORTHEAST
AND EAST WHERE SOURCE REGION DEW POINTS ARE ALSO IN THE SINGLE
DIGITS. WHAT THIS MEANS FOR SNOW CHANCES IS THAT ITS GOING TO TAKE
A LONGER TIME FOR SNOW TO REACH THE SURFACE THAN WE WERE CURRENTLY
THINKING. IN ADDITION, THE LOW-LEVEL FRONTOGENETICAL FORCING SIGNAL
ACROSS THE NORTHWEST PANHANDLES IS MUCH WEAKER THAN IT WAS 24 HOURS
AGO. NONETHELESS, WEAK FRONTOGENETICAL FORCING IS CURRENTLY PRODUCING
A BAND OF RADAR RETURNS ACROSS THE NORTHWEST PANHANDLES. ALTHOUGH
SNOW IS LIKELY OCCURRING ALOFT, THE DRY SUB-CLOUD LAYER IS KEEPING IT
FROM REACHING THE SURFACE. WE THINK THIS DRY LAYER WILL GRADUALLY
MOISTEN THIS MORNING WITH SNOW BEGINNING TO REACH THE SURFACE AFTER 9
AM FOR LOCATIONS NORTHWEST OF A BOYS RANCH TO BEAVER LINE. A BAND OF
LIGHT TO MODERATE SNOW IS EXPECTED TO SETUP WITHIN 40 MILE RADIUS OF
A DALHART TO GUYMON LINE. WITHIN THIS BAND OF SNOW, ACCUMULATIONS
COULD REACH UP TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IF HEAVIER
SNOW CAN DEVELOP. HOWEVER, THESE AMOUNTS MAY EVEN BE A BIT GENEROUS
GIVEN THE DRY AIR IN PLACE, AND CONFIDENCE IS ON THE LOW SIDE. THIS
BAND OF SNOW WILL DIMINISH BY THE MID-AFTERNOON HOURS AS THE LOW-
LEVEL FRONTOGENETICAL FORCING WANES. ADDITIONAL SNOW IS EXPECTED TO
DEVELOP/SPREAD FARTHER SOUTH AND EAST LATE THIS AFTERNOON AND
EVENING AS UPPER-LEVEL DYNAMICS BECOME THE PRIMARY FORCING MECHANISM.
HOWEVER, THE SNOW WILL FIRST HAVE TO MOISTEN THE LOW-LEVEL DRY AIR,
WHICH COULD TAKE A FEW HOURS. DUE TO THIS, WEVE LOWERED SNOWFALL
TOTALS FOR MOST OF THE PANHANDLES. IN FACT, MOST AREAS MAY ONLY SEE A
DUSTING AT BEST. NONETHELESS, WELL LET THE WINTER WEATHER ADVISORY
HAVE A CHANCE TO PLAY OUT. IT WAS ALSO LOOKING LIKE A SECOND BAND OF
SNOW COULD IMPACT THE SOUTHEAST TEXAS PANHANDLE THIS EVENING, BUT THE
FRONTOGENETICAL FORCING DRIVING IT NOW APPEARS TO REMAIN TO OUR SOUTH
AND EAST. THE SNOW IS EXPECTED TO TAPER OFF FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AS THE MID-LEVELS DRY OUT, BUT FLURRIES WILL
STILL BE POSSIBLE. ITS GOING TO BE A COLD ONE TODAY, FOLKS. HIGHS
WILL RANGE FROM THE MID TEENS TO UPPER 20S. WHEN YOU WAKE UP IN THE
MORNING, LOW TEMPERATURES WILL BE IN THE SINGLE DIGITS AND TEENS WITH
BITTERLY COLD WIND CHILL VALUES BETWEEN -15 F AND ZERO.
TO SUMMARIZE, WEVE LOWERED SNOW TOTALS FOR MUCH OF THE AREA. THE
HIGHEST TOTALS WILL BE IN THE BAND OF SNOW ACROSS THE NORTHWEST
PANHANDLES. FOR THE MAJORITY OF OTHER LOCATIONS, IT MAY BE DIFFICULT
TO EVEN SEE AN INCH OF SNOW.
FRIDAY-FRIDAY NIGHT: THE DEEPEST MOISTURE WILL BE GONE, BUT LINGERING
MOISTURE IN THE LOW-LEVELS MAY SUPPORT ISOLATED FLURRIES DURING THE
MORNING HOURS AND ACROSS THE WESTERN PANHANDLES DURING THE AFTERNOON
AND NIGHTTIME HOURS. HOWEVER, NO ADDITIONAL ACCUMULATIONS ARE
EXPECTED. HIGHS WILL ONCE AGAIN BE VERY COLD WITH TEENS AND 20S
AREAWIDE. LOW TEMPERATURES WILL BE EXTREMELY COLD WITH MOST LOCATIONS
IN THE SINGLE DIGITS. WE CANT EVEN RULE OUT A COUPLE OF SPOTS IN THE
NORTHWEST DROPPING BELOW ZERO. A WIND CHILL ADVISORY OR EVEN A WIND
CHILL WARNING COULD BE NEEDED ACROSS PARTS OF THE AREA FRIDAY NIGHT,
BUT IT WILL LARGELY DEPEND ON WIND SPEEDS.
SATURDAY-SUNDAY NIGHT: ANOTHER STORM SYSTEM WILL IMPACT THE
PANHANDLES THIS WEEKEND. THIS STORM SYSTEM IS LARGELY EXPECTED TO
PASS TO OUR NORTH, BUT WILL BRING CHANCES FOR LIGHT SNOW AND
FLURRIES BACK INTO THE PICTURE. THE HIGHEST CHANCES FOR SNOW APPEAR
TO BE NORTH OF A BOYS RANCH TO CANADIAN LINE, PRIMARILY SATURDAY
NIGHT AND SUNDAY. MOST PLACES WILL ONLY SEE A DUSTING OF SNOW AT
BEST, BUT A FEW PLACES IN THE FAR NORTHEAST PANHANDLES COULD SEE UP
TO ONE INCH. HIGHS ON SATURDAY WILL ONLY REACH THE TEENS IN MOST
LOCATIONS. HIGHS ON SUNDAY LOOK TO BE VERY TRICKY AS A SURFACE LOW
DEVELOPS IN NORTHEAST NEW MEXICO. AS A RESULT OF THIS, WIDESPREAD
BREEZY SOUTHWEST WINDS MAY DEVELOP AHEAD OF THE NEXT ARCTIC COLD
FRONT SURGING SOUTHWARD ACROSS KANSAS AND COLORADO. IF THE FRONT
REMAINS TO OUR NORTH ON SUNDAY, HIGHS MAY CLIMB ABOVE FREEZING IN
MOST LOCATIONS. ENJOY THE BRIEF NON-FREEZING TEMPERATURES WHILE THEY
LAST BECAUSE THE ARCTIC FRONT WILL BLAST ACROSS THE AREA SUNDAY
NIGHT.
MONDAY-WEDNESDAY NIGHT: THE NEXT WAVE OF ARCTIC AIR WILL KEEP
TEMPERATURES VERY COLD AGAIN ON MONDAY WITH HIGHS IN THE TEENS AND
20S. A WIND CHILL ADVISORY COULD BE NEEDED MONDAY NIGHT. IT DOES
APPEAR THAT MUCH OF THE AREA WILL HAVE A SHOT TO RISE ABOVE FREEZING
ON TUESDAY, WITH THE EXCEPTION BEING ACROSS PARTS OF THE OKLAHOMA
PANHANDLE. BY WEDNESDAY, HOWEVER, ALL AREAS ARE FINALLY EXPECTED TO
RISE ABOVE FREEZING. BY THE TIME TEMPERATURES FINALLY RISE ABOVE
FREEZING NEXT WEEK, THERE IS A POSSIBILITY THAT SOME LOCATIONS IN THE
OKLAHOMA PANHANDLE MAY REMAIN BELOW FREEZING FOR NEARLY 180
CONSECUTIVE HOURS LOOKING BEYOND THIS FORECAST INTO LATE NEXT WEEK,
WE MAY SEE BALMY 50-DEGREE TEMPS RETURN.
JACKSON
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY DUE TO CHANCES FOR SNOW AND RELATIVE HUMIDITY VALUES
REMAINING ABOVE 20 PERCENT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...WINTER WEATHER ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/13Hazardous weather outlook, Dec 5, 4:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
405 AM CST THU DEC 5 2013
OKZ001>003-TXZ001>020-052200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
405 AM CST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE PANHANDLES.
DANGEROUS WIND CHILL VALUES AS LOW AS 10 BELOW ZERO ARE EXPECTED
EARLY THIS MORNING AND AGAIN LATE TONIGHT. IN ADDITION...LIGHT SNOW
IS POSSIBLE ACROSS ALL OF THE PANHANDLE. SNOWFALL ACCUMULATIONS WILL
GENERALLY RANGE BETWEEN 1 AND 3 INCHES WITH LOCALLY HIGHER AMOUNTS UP
TO FOUR INCHES. THE HIGHEST SNOWFALL TOTALS ARE EXPECTED TO OCCUR
ACROSS THE NORTHWEST PANHANDLES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE WINTER WEATHER ADVISORY CONTINUES THROUGH 9 AM CST FRIDAY
MORNING. TOTAL SNOW ACCUMULATIONS OF UP TO THREE INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS TO AROUND FOUR INCHES
POSSIBLE.
DANGEROUS WIND CHILL VALUES WILL BE POSSIBLE DURING THE OVERNIGHT
AND MORNING HOURS THROUGH TUESDAY ACROSS THE PANHANDLES. WIND CHILL
ADVISORIES AND/OR WIND CHILL WARNINGS MAY BE NEEDED.
LIGHT SNOW WILL RETURN AGAIN SATURDAY THROUGH SUNDAY WITH THE
HIGHEST CHANCES ACROSS THE NORTHERN HALF OF THE PANHANDLES.
ADDITIONAL SNOW TOTALS WITH THIS SYSTEM OF UP TO ONE INCH WILL BE
POSSIBLE...ESPECIALLY ACROSS THE FAR NORTHEAST PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO REPORT ANY
SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO BY TELEPHONE...OUR WEB PAGE...OR SOCIAL MEDIA.
JACKSON
Winter Weather, Dallam
- When
- December 5, 7:00 AM CST to 11:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
There was a storm total of 2 inches reported in Texline.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483015.